Alert archive / South Dakota / Tornado Warnings in 2000
Tornado Warning 12, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Aug 11, 2000, 10:24 PM MDT for Fall River County, South Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 11, 2000, 10:24 PM MDT (04:24 UTC)
- Expired
- Aug 11, 2000, 11:30 PM MDT
- In force
- 66 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Fall River County, SD
The radar
The Rapid City radar (KUDX), 108 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 4.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 795 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 3260 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KUNR 120424 TORRAP SDC047-113-120530- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 1024 PM MDT FRI AUG 11 2000 THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN SHANNON COUNTY IN SOUTHWESTERN SOUTH DAKOTA SOUTHEAST FALL RIVER COUNTY IN SOUTHWESTERN SOUTH DAKOTA * UNTIL 1130 PM MDT * AT 1020 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADIC THUNDERSTORM 13 MILES NORTHWEST OF SLIM BUTTE...OR ABOUT 26 MILES WEST OF PINE RIDGE...MOVING EAST AT 10 MPH. * SOME LOCATIONS AFFECTED SLIM BUTTE AROUND 1115 PM MDT OGLALA AROUND 1120 PM MDT LEAVE MOBILE HOMES FOR YOUR DESIGNATED STORM SHELTER. IF YOU DO NOT HAVE TIME...GET INTO A DITCH OR RAVINE AWAY FROM THE MOBILE HOME. LAT...LON 4327 10309 4310 10318 4299 10277 4317 10266 RICHARDS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Aug 11, 2:00 PM MDT, 8 hours 24 minutes earlier.
Area forecast discussion, Aug 11, 2:00 PM MDT, 8 hours 24 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 200 PM MDT FRI AUG 11 2000 LATEST SFC ANALYSIS INDC LOW OVER WRN ND WITH COLD FRONT ACROSS EXTREME NW SD AND INTO NW WY. KUDX RADAR INDC FEW ISOLD TSTMS OVER NRN BLACK HILLS FOOTHILLS AND OVER NE WY PLAINS. SATELLITE REVEALS PRETTY GOOD CU DEVELOPMENT OVER NE WY. MODELS INITIALIZE WELL AND SHOW PRETTY GOOD AGREEMENT. WILL EXPECT S/WV TO PUSH THROUGH MT/ND THIS EVE WITH GOOD DRYING BEHIND IT. ISOLD TSTMS THIS EVE...MAINLY ALONG FRONTAL BOUNDARY...WITH VERY LITTLE ASSOC PRECIP. WEAK CAA WILL SET UP TONIGHT KEEPING TEMPS IN THE 90S FOR SATURDAY. SUNDAY WILL SEE A RETURN OF WARM AIR...AND A LITTLE MOISTURE. A SLGHT CHANCE OF AFTNOON TSTMS IN CENT SD ZONES SUN WITH HIGHS A LITTLE WARMER ON SUN. OTHERWISE WILL LOOK FOR RIDGE TO FLATTEN OVER THE NRN PLAINS THROUGH 72HRS AS UPPER LOW DEVELOPS OFF THE WA COAST. THIS NO DOUBT WILL SEND SPURIOUS S/WV ENERGY OVER THE NRN PLAINS. WITH VERY LIMITED MOISTURE WILL CALL IT DRY...HOWEVER AN ISOLD TSTM OR TWO IS POSSIBLE DAYS 4 AND 5. .UNR...RED FLAG WARNING NE WY AND BLACK HILLS. MURPHY c
In the hours before
Local storm report, Aug 11, 6:59 PM MDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
659 PM MDT FRI AUG 11 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0617 PM 10 SE HEREFORD SD 60 MPH TSTM GUST
08/11/00 MEADE REPORTED BY STORM
SPOTTER.
Bunkers
NThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 6:14 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 46 min |
| Aug 11, 9:10 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 50 min |
| Aug 11, 10:00 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 60 min |
| Aug 11, 10:17 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 58 min |
Nearby
Tornado Warnings in South Dakota, 2000Every tornado warning in 2000Tornadoes in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.